We administered either 1 or 3 g/d of pyridoxine (vitamin B6) to five healthy volunteers and repeatedly followed serum pyridoxal phosphate levels, clinical symptoms and signs, quantitative sensory thresholds (QSTs), and sural nerve electrophysiology. Pyridoxine was discontinued at the first sign of either clinical or laboratory abnormality. In all subjects, sensory symptoms and QST abnormalities occurred concurrently. Subjects receiving higher doses became symptomatic earlier than low-dose subjects. Elevation of thermal QSTs preceded or exceeded that for vibration in the threr low-dose subjects; vibration and thermal QST became abnormal simultaneously in the higher-dose subjects. A reduction in the amplitude of the sural sensory potential lagged behind QST changes in two of three subjects. Symptoms continued to progress (“coasting”) for 2 to 3 weeks despite stopping pyridoxine administration and the return of serum pyridoxal phosphate levels to normal. This study suggests that (1) there is a clear dose-percent relationship for pyridoxine-induced neuropathy, (2) QST is a sensitive measurement for detecting early peripheral neuropathy; QST abnormalities may precede changes in nerve conduction studies, (3) coasting appears unrelated to persistently elevated blood levels of the toxin, and (4) a dose-dependent vulnerability may exist among nerve fibers of different caliber when exposed to an axonal toxin, such as pyridoxine.
|Original language||English (US)|
|Number of pages||4|
|State||Published - Jul 1992|
ASJC Scopus subject areas
- Clinical Neurology